Alert archive / Oregon / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Pendleton, OR

June 30, 2004Wallowa County, Oregon

NWS Pendleton, OR issued this flash flood warning at Jun 30, 2004, 7:53 PM PDT for Wallowa County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 7:53 PM PDT (02:53 UTC)
Expired
Jun 30, 2004, 11:00 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Wallowa County, OR

The radar

The Pendleton radar (KPDT), 141 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPDT 010255
FFWPDT
ORC063-010600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
753 PM PDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALLOWA COUNTY IN NORTHEAST OREGON

* UNTIL 1100 PM PDT

* AT 743 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS SOUTH AND EAST OF JOSEPH...MOVING NORTHEAST AT 10 
  MPH.

* THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  9 MILES SOUTHEAST OF JOSEPH BY 820 PM PDT
  IMNAHA BY 930 PM PDT

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4523 11727 4513 11700 4561 11670 4562 11728

$$

80

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:00 PM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 30, 2:00 PM PDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
200 PM PDT WED JUN 30 2004

CORRECTED COUNTY LIST FOR WATCH

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...LATEST WATER VAPOR
IMAGERY SHOWS BROAD LOW PRESSURE ACROSS THE NORTHEAST PACIFIC...WITH
SEVERAL WAVES MIGRATING NORTHWARD ACROSS THE PACIFIC NORTHWEST...ONE
RATHER WEAK WAVE IS MOVING NORTH ACROSS WESTERN WA...PRODUCING ISO
TO SCT SHWRS ALONG THE CASCADE EAST SLOPES...WITH A STRONGER IMPULSE
MOVING NORTH INTO SOUTHERN OR. WITH LESS CLOUDS THIS MORNING
ACROSS OREGON...TOWERING CUMULUS IS FORMING ACROSS MUCH OF THE
AREA...WITH CONVECTION POPPING UP AS FAR NORTH AS SOUTH-CENTRAL OR...
WITH A SHWR ACROSS SOUTHERN WHEELER COUNTY. EXPECT THIS TREND TO
CONTINUE AS FURTHER HEATING/DESTABILIZATION TAKES PLACE ACROSS
CENTRAL...AND EVENTUALLY NORTHERN OR.

TNGT...THE WAVE TO THE SOUTH WILL APPROACH CENTRAL/NE OR THIS
EVENING...EXIT TO THE NE BY 12Z. AMPLE MID-LEVEL MOISTURE WITH
PRECIPITABLE WATERS REMAINING AROUND 1.00 INCH (150-200% OF
NORMAL)...INSTABILITY...AND FAVORABLE UPPER LEVEL DIVERGENCE
REMAIN IN PLACE...AND WITH THE LIFT FROM THE WAVE...SHWRS/TSTMS
WILL INCREASE LATER THIS AFTERNOON...MAXIMIZING THIS EVENING.
STEERING WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
ARE A LITTLE STRONGER THAN TUESDAY...BUT NOT VERY MUCH...AND WITH
THE RICH MOISTURE...STILL THINK SOME STORMS COULD PRODUCE FLOODING.
THUS...WILL CONTINUE THE FLOOD WATCH UNTIL 11 PM. COULD ALSO SEE
SOME POTENT WIND GUSTS WITH SOME DRIER AIR AT 5000-10000FT...AND
SOME HAIL WITH SLIGHTLY LOWER FREEZING HEIGHTS THAN TUESDAY. WILL
HIT THE HEAVY RAIN HARDEST...BUT MENTION WIND/HAIL AS WELL. TSTM
COVERAGE WILL DECREASE AFT MIDNIGHT WITH LOSS OF HEATING AND WAVE
MOVING OFF TO THE NE.

THU/THU NIGHT...A TROUGH OF LOW PRESSURE NUDGING SLOWLY EAST ACROSS
THE PACIFIC WILL TURN WINDS MORE SW VERSUS WEST...RESULTING IN A
SLIGHTLY DRIER ATMOSPHERE...AND INCREASING STEERING WINDS. COULD
STILL SEE SOME LOCALIZED HEAVY RAIN ACROSS THE EASTERN MTNS AS WINDS
WILL TURN SW LATER THERE...BUT WILL TREND POPS DOWNWARD...WITH LOW
END CHC EASTERN MTNS...WITH SCHC POPS AS FAR WEST AS THE DESCHUTES
PLATEAU/BLUE MTN FOOTHILLS.

FRI/FRI NIGHT...LOW PRESSURE WILL MOVE ONSHORE SE ALASKA...WITH W/SW
FLOW INCREASING ACROSS THE REGION. CONTINUED DRYING WILL TAKE PLACE
ACROSS MOST OF THE AREA...WITH SCHC/PERHAPS LOW END CHC POPS FOR
THE EASTERN MTNS FRI AFTN/EVE WITH RESIDUAL INSTABILITY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...UNSETTLED WEATHER WILL
CONTINUE THROUGH THE HOLIDAY WEEKEND AS A TROUGH OF LOW PRESSURE
PUSHES THROUGH THE PACIFIC NORTHWEST.  GFS MODEL FINALLY COMING INTO
AGREEMENT WITH FASTER EURO AND CANADIAN SOLUTIONS WITH MOVING THE
SYSTEM THROUGH EASTERN WASHINGTON INTO NORTHERN IDAHO AND OUT OF THE
PACIFIC NORTHWEST BY MONDAY.  THIS SYSTEM WILL BRING WITH IT ENOUGH
ENERGY AND JET DYNAMICS TO FIRE UP SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOONS SATURDAY/SUNDAY OVER THE CENTRAL AND EASTERN
MOUNTAINS AS WELL AS THE SOUTHERN WASHINGTON CASCADES.  A MARINE
PUSH WILL ALSO ACCOMPANY THIS SYSTEM WITH WINDS PICKING UP ACROSS
THE COLUMBIA RIVER BASIN...COLUMBIA RIVER GORGE...AND THE KITTITAS
VALLEY LATE SATURDAY THROUGH SUNDAY.  AFTER THE SYSTEM PULLS TO THE
EAST MONDAY MODELS SHOW GENERAL AGREEMENT THAT A RIDGE OF HIGH
PRESSURE WILL BUILD OVER WASHINGTON/OREGON FOR DRY AND WARM
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 62 91 60 89 / 30 20 20 10
WALLA WALLA         65 91 61 89 / 30 20 20 10
TRI-CITIES          62 93 58 91 / 30 10 10 10
YAKIMA              56 92 56 90 / 30 05 05 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FOR FLASH FLOODING UNTIL 11 PM TONIGHT FOR
DESCHUTES...JEFFERSON...CROOK...WHEELER...GRANT...UNION...
WALLOWA...UMATILLA...AND MORROW COUNTIES.
WA...NONE.
&&

89/CANTIN
Hazardous weather outlook, Jun 30, 12:10 PM PDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
1210 PM PDT WED JUN 30 2004

ORZ041>050-WAZ024>030-011200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
1210 PM PDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

FLOODING
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN (OR),
     FOOTHILLS OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
     COUNTY

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
     (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
     MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), NORTH CENTRAL
     OREGON

SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING
OVER THE MOUNTAINS OF CENTRAL AND EASTERN OREGON AND SOUTHEAST
WASHINGTON. THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY
DOWNPOURS. LOCAL FLASH FLOODING IS POSSIBLE...THUS A FLOOD WATCH FOR
FLASH FLOODING HAS BEEN ISSUED FOR MOST OF CENTRAL AND NORTHEAST
OREGON SEE THE LATEST PDXFFAPDT OR WGUS46 KPDT FOR THE DETAILS. A
FEW THUNDERSTORMS MAY ALSO PRODUCE HAIL UP TO 3/4 OF AN INCH.
SHOWERS AND THUNDERSTORMS WILL TAPER OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS THURSDAY
          NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
          OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
          HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS FRIDAY
          NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

THUNDERSTORMS SATURDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
          OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

THUNDERSTORMS SUNDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, FOOTHILLS OF THE BLUE MOUNTAINS (OR), BLUE
          MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
          GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS MONDAY
          NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE HOLIDAY WEEKEND WITH
SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE CENTRAL AND EASTERN
MOUNTAINS OF OREGON AS A LOW PRESSURE SYSTEM PUSHES TO THE NORTH
OVER WASHINGTON.  BY THE MIDDLE OF NEXT WEEK A RIDGE OF HIGH
PRESSURE WILL BUILD BACK OVER THE REGION FOR WARMER AND CALMER
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:09 PM PDTSevere Thunderstorm WarningPDTUnion51 min

Nearby

Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.